Kentucky, 2018

Hail and Damaging Winds in Kentucky, April 3 to 4, 2018

April 3 to 4, 2018 · NWS JKL · 22 events in 17 counties and zones

S. this afternoon and later pushing through eastern Kentucky during the late evening and overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A strong early spring cold front led to a line of showers and thunderstorms developing across the Midwestern U.S. this afternoon and later pushing through eastern Kentucky during the late evening and overnight hours. Initially, a few embedded supercell thunderstorms produced large hail due to their rotation and stronger updrafts. Damaging wind gusts ended up being the primary threat across eastern Kentucky as these features became organized into line segments later into the night.

Numerous reports of downed trees and power lines were received across southeastern Kentucky where the greatest amount of instability was present. Homes in Leslie, Letcher, and Pike Counties suffered extensive damage from trees falling onto them, including one at Willow Tree Hollow near Marrowbone and Regina southeast of Pikeville that led to an injury to a person inside. More scattered wind damage was also reported up toward and north of Mountain Parkway as individual storm cells embedded within the larger line intensified.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 3, 8:20 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 3, 8:20 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
920 PM EDT Tue Apr 3 2018

.UPDATE...
Issued at 920 PM EDT TUE APR 3 2018

The surface cold front has made it to western Kentucky. So far,
stronger convection has been staying to just to our north and
west. Temperatures are currently still in the low to mid 70s
across most locations; however, dew points have also dropped into
the lower to mid 50s. Two lines of more intense convection are
currently ongoing, one from near Frankfort to Bowling Green out
ahead of the cold front. Another line of convection exists back
closer to the front, a good 1 to 2 hours behind the pre-frontal
line. The pre-frontal line looks to make it to our west closer to
10 pm; however, given the waning instability would imagine this
initial convective line would want to weaken as it approaches our
area. On the other hand, these cells are more long-lived in nature,
so will continue to monitor trends and expand the convective
watch as needed. Updates will be out shortly.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 347 PM EDT TUE APR 3 2018

Current conditions across the area feature clearing skies over
the area with a warm southerly wind across the area. The warm
front that was over the area has lifted well to the north into
southern OH as evident by the convection that has developed to
the north this afternoon. In fact, model soundings over the area
indicate that the cap in place is holding and will not expect a
pop up storm this afternoon into the early evening. However, will
expect significant surface heating and good conditional
instability to be in place. In addition the environmental wind
flow is quite strong with the amount of gradient in place. So will
keep the Lake Wind Advisory going into the event onset.

Heading into tonight, the line of storms develops just ahead of
the cold front which is now just moving into eastern MO. This line
of storms will race across Kentucky making it to the Bluegrass
region by 02Z. The line is expected to be weakening as it arrives
but given the forcing in place and the heating from todays
activity, the squall line will realize some of this elevated
instability. Thus will still expect a good chance of strong to
severe storms moving into eastern Kentucky tonight. While straight
line winds is still the main threat, the amount of speed shear in
place will make the environment suitable for an isolated tornado
to spin up. Thankfully, this activity will pass through eastern
Kentucky rather quickly with the bulk of the convection moving out
by 06Z to 08Z. Rainfall amounts will be rather less with only a
half an inch expected in most places.

Heading into the day tomorrow, the showers lingering behind the
front will be slow to exit leaving cloud cover and a chilly rain
for tomorrow. The rain will come to an end by tomorrow afternoon
and cloud cover is expected to lift out of the area as high
pressure quickly ushers in colder and drier air from the west.
With this, will expect unseasonal temperatures dropping into the
upper 20s, will expect the development of some frost over the
area. this as well has been mentioned in the HWO.

.LONG TERM...(Thursday through Tuesday)
Issued at 332 PM EDT TUE APR 3 2018

The primary event of interest in the extended is going to be the
potential for snow Friday night and Saturday morning. The latest
model data has the main band of snow shifted to the north and
northwest across eastern Kentucky, with the highest snowfall totals
now forecast to occur along and north of the Hal Rogers Parkway.
Storm totals could range from 1 to 3 inches. The precipitation will
start out as rain Friday afternoon, before mixing with and changing
to snow late Friday night. The precipitation should then mix with
and change to rain late Saturday morning into early Saturday
afternoon. Any lingering rain showers should exit eastern Kentucky
by Saturday evening. After that, there should be a brief period of
dry weather on Sunday. A second weather system is then forecast to
bring more rain to the area Sunday night through Monday night.

Temperatures will be all over the place in the extended. Lows are
expected to fall into the 20s and 30s Friday night and the 20s
Saturday night. Minimum readings should be quite a bit warmer to
start the new work week, with lows ranging from the mid 30s to lower
40s both Sunday night and Monday night. Highs each day will range
from the 50s and 60s on Thursday and Friday, to the 40s on Saturday,
and the 40s and 50s on Sunday. Another warm up is in store for the
start of the week, with highs on Monday forecast to max out from the
mid 50s to lower 60s across the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
ISSUED AT 920 PM EDT TUE APR 3 2018

VFR conditions will deteriorate quickly from west to east between
02 and 07z, as a cold front approaches and brings a period of
showers and thunderstorms to the area. MVFR or lower
ceilings/visibilities will accompany this convection, with at
least some chance of seeing wind gusts above 40 kts in places.
Showers and storms will diminish across the area between 08 and
12z, with MVFR ceilings raising back up to VFR and scattering out
by Wednesday afternoon. Southwest winds of 10 to 15 kts, with
gusts of 15 to 25 kts, will shift to the west and northwest behind
the cold front overnight. West to northwest winds will remain
gusty through Wednesday, before diminishing in the evening.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...SHALLENBERGER
LONG TERM...AR
AVIATION...GEOGERIAN
Hazardous weather outlook, Apr 3, 8:51 PM EST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
951 PM EDT Tue Apr 3 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
951 PM EDT Tue Apr 3 2018

...SEVERE THUNDERSTORM WATCH 34 IN EFFECT UNTIL 3 AM EDT
WEDNESDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are expected tonight. Some of the thunderstorms may
be severe. Damaging wind gusts will be the primary threat;
however, an isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Frost will be possible Wednesday night into Thursday morning.

Light snow accumulations will be possible Friday night into Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of severe weather
tonight.

GEOGERIAN

In the hours before

Special weather statement, Apr 3, 6:34 PM EST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service JACKSON KY
734 PM EDT TUE APR 3 2018

KYZ044-040000-
Fleming-
734 PM EDT TUE APR 3 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FLEMING COUNTY...

At 734 PM EDT, a strong thunderstorm was located over Fairview, or 12
miles west of Flemingsburg, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Flemingsburg, Fairview, Mount Carmel, Nepton, Foxport, Elizaville,
Ewing and Flemingsburg Junction.

LAT...LON 3852 8363 3850 8362 3850 8361 3849 8359
      3844 8357 3843 8358 3841 8394 3842 8395
      3844 8398 3849 8393 3846 8385 3852 8364
TIME...MOT...LOC 2334Z 260DEG 51KT 3848 8397

KAS
Special weather statement, Apr 3, 9:14 PM EST, 8 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1014 PM EDT TUE APR 3 2018

KYZ044-050-051-040245-
Montgomery-Fleming-Bath-
1014 PM EDT TUE APR 3 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MONTGOMERY...BATH AND
SOUTH CENTRAL FLEMING COUNTIES...

At 1014 PM EDT, strong thunderstorms were clustered near Judy, or 7
miles north of Mount Sterling, moving east at 50 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Mount Sterling, Owingsville, Marshall, Jeffersonville, Camargo,
Sharpsburg, Salt Lick, Levee, Wyoming, Peasticks, Olympia Springs,
Flat Creek, Odessa, Bourbon Furnace, Pebble, Prewitt, Crooks, Bethel,
Oakley and Ewington.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3838 8362 3822 8357 3819 8364 3817 8359
      3815 8362 3812 8360 3815 8358 3813 8355
      3811 8356 3811 8355 3806 8353 3794 8397
      3812 8408 3817 8399 3830 8385 3832 8384
      3832 8385
TIME...MOT...LOC 0214Z 253DEG 44KT 3817 8397

KAS

The radar

The Jackson,KY radar (KJKL), 100 km away, was scanning. The volume nearest the first event began at 02:22 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Rockcastle

When
April 3, 9:22 PM EST to 9:26 PM EST
Where
Rockcastle County, Brodhead to 1.38 mi N of Brodhead
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.400, -84.420

Emergency Management reported penny to quarter sized hail near and north of Brodhead.

Hail, Rockcastle

When
April 3, 9:34 PM EST to 9:35 PM EST
Where
Rockcastle County, Boone to 0.88 mi NE of Conway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.520, -84.320

A trained spotter observed nickel to quarter sized hail from Boone to east of Conway.

Thunderstorm Wind, Powell

When
April 3, 9:37 PM EST
Where
Powell County, 0.55 mi E of Stanton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.850, -83.860

Dispatch reported that two trees were knocked down within the city limits of Stanton.

Hail, Jackson

When
April 3, 9:52 PM EST
Where
Jackson County, Mc Kee
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.430, -84.000

Local media reported quarter sized hail in McKee.

Thunderstorm Wind, Morgan

When
April 3, 10:23 PM EST to 10:32 PM EST
Where
Morgan County, 0.88 mi NW of Gordon Ford to 0.88 mi NE of Crockett
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.890, -83.240

Dispatch relayed reports of several trees and large limbs blown down from southeast of West Liberty to Crockett.

Thunderstorm Wind, Magoffin

When
April 3, 10:48 PM EST to 11:01 PM EST
Where
Magoffin County, 0.69 mi N of Falcon to 0.55 mi E of Lakeville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.790, -83.000

Dispatch reported a couple of trees blown down from Falcon to Salyersville, including one near Kentucky Highway 7.

Thunderstorm Wind, McCreary

When
April 3, 11:08 PM EST
Where
McCreary County, 0.55 mi W of Whitley City
Measured
53 kt (61 mph) estimated gust
Reported by
Utility Company
Coordinates
36.720, -84.480

Numerous power outages were reported across the county due to broken power poles and downed power lines.

Thunderstorm Wind, Whitley

When
April 3, 11:28 PM EST
Where
Whitley County, 0.88 mi SW of Corbin
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
36.940, -84.110

There were several trees knocked down in Corbin, while a roof to a restaurant was damaged. This report was via social media.

Thunderstorm Wind, Knox

When
April 3, 11:32 PM EST to 11:40 PM EST
Where
Knox County, 0.88 mi SW of Gray to 1.4 mi N of Cannon
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.940, -84.010

A couple of citizens reported trees blown down in Gray and to points east, including one onto a home in Gray.

Thunderstorm Wind, Laurel

When
April 3, 11:34 PM EST
Where
Laurel County, 2.23 mi WSW of Fletcher
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.993, -84.009

A large tree was blown down at the intersection of Kentucky Highways 830 and 1223 near Lynn Camp.

Thunderstorm Wind, Floyd

When
April 3, 11:41 PM EST
Where
Floyd County, 1.29 mi WNW of West Prestonsburg
Measured
51 kt (59 mph) estimated gust
Reported by
Utility Company
Coordinates
37.680, -82.820

A power pole was broken and knocked over by thunderstorm wind gusts northwest of Prestonsburg.

Thunderstorm Wind, Bell

When
April 4, 12:02 AM EST
Where
Bell County, 0.32 mi NW of Calvin
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.724, -83.624

Dispatch reported multiple trees blown down along U.S. Highway 119 near Calvin.

Thunderstorm Wind, Leslie

When
April 4, 12:09 AM EST to 12:18 AM EST
Where
Leslie County, 1.26 mi S of Hyden to Wooton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.152, -83.371

Numerous trees were blown down from Wooton to Hyden.

Thunderstorm Wind, Leslie

When
April 4, 12:09 AM EST
Where
Leslie County, 1.68 mi NNW of Helton
Measured
51 kt (59 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.971, -83.394

A trained spotter reported several trees down south of Hyden along U.S. Highway 421.

Thunderstorm Wind, Floyd

When
April 4, 12:12 AM EST
Where
Floyd County, 0.54 mi SW of Printer
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.525, -82.757

Department of Highway officials reported several trees blown down along Kentucky Highway 122 south of Martin.

Thunderstorm Wind, Harlan

When
April 4, 12:15 AM EST to 12:23 AM EST
Where
Harlan County, 0.88 mi SE of Harlan Mem Arpt to 0.69 mi S of Evarts
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
36.860, -83.360

An AWOS station northwest of Harlan recorded a 62 mph thunderstorm wind gust. Farther east in Evarts, a beauty salon suffered roof damage due to thunderstorm wind gusts.

Thunderstorm Wind, Perry

When
April 4, 12:17 AM EST
Where
Perry County, Viper
Measured
54 kt (62 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.180, -83.150

An official from the Viper Fire Department reported numerous downed trees, as well as a mobile home and carport being heavily damaged due to thunderstorm winds.

Thunderstorm Wind, Knott

When
April 4, 12:20 AM EST to 12:32 AM EST
Where
Knott County, 2.2 mi W of Bearville to 1.1 mi E of Mallie
Measured
51 kt (59 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.370, -83.110

Department of Highway officials reported numerous trees blown down from Talcum to southeast of Hindman.

Thunderstorm Wind, Floyd

When
April 4, 12:35 AM EST to 12:44 AM EST
Where
Floyd County, 1.1 mi E of Dema to 1.38 mi S of Weeksbury
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.420, -82.800

Department of Highway officials reported several trees blown down from south of Wayland to southeast of Wheelwright.

Thunderstorm Wind, Letcher

When
April 4, 12:40 AM EST
Where
Letcher County, 0.88 mi SW of Sergent
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.140, -82.760

Dispatch reported a garage and the roof of a building were both heavily damaged by thunderstorm wind gusts near Mayking.

Thunderstorm Wind, Pike

When
April 4, 12:51 AM EST to 12:55 AM EST
Where
Pike County, 0.55 mi E of Esco to 1.49 mi NNW of Manco
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
37.370, -82.540

A mesonet station south of Pikeville recorded a thunderstorm wind gust of 70 mph. Farther north, the roof of a Subway restaurant in Shelby was blown off by thunderstorm winds.

Thunderstorm Wind, Pike

When
April 4, 12:58 AM EST to 1:00 AM EST
Where
Pike County, 0.69 mi S of Marrowbone to 0.88 mi SE of Marrowbone
Measured
56 kt (64 mph) estimated gust
Injuries
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
37.360, -82.420

Local Emergency Management reported structural damage in and around Marrowbone southeast of Pikeville. A tree was blown onto a mobile home at Willow Tree Hollow, injuring one person inside. A home on Blair Adkins Road at Yellow Hill had its roof blown off.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738656, 738658, 738659, 739071, 738661, 738662, 738664, 738665, 738666, 738667, 738669, 738671, 738672, 738674, 738673, 738676, 739081, 738675, 738682, 738683, 738687, 739080.